Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2002, 9:28 PM CDT for Cass County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 9:28 PM CDT (02:28 UTC)
- Expired
- Aug 28, 2002, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
The radar
The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS53 KDLH 290228 SVRDLH MNC021-290315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 926 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1015 PM CDT * AT 926 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES WEST OF POPLAR...OR ABOUT 24 MILES SOUTH OF PARK RAPIDS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POPLAR AROUND 940 PM... LEADER AROUND 955 PM... PINE RIVER AROUND 1010 PM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4679 9488 4649 9498 4634 9436 4677 9438 SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:45 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 28, 8:45 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 845 PM CDT WED AUG 28 2002 TSTMS THAT MOVD THRU NERN MN EARLIER...AND SOME THAT STILL ARE... HAVE STABLIZED THE AIR. LAPS DATA SHOWS 120-200 J/KG OF NEGATIVE CAPE OVR THE AREA. AS TSTMS MOV THRU NRN CASS CTY...DLH 88D SHOWS THEM WEAKENING A BIT. SO IT APPEARS THAT SVR THREAT MAY BE OVR... BUT WINDS OF 35-45 MPH ARE STILL PSBL. WAA WILL STILL MAINTAIN TSTMS AHD OF THE SFC LOW IN WRN MN. MOIST BNDRY LYR WILL LEAD TO MORE FOG OVR MUCH OF THE AREA AND SOME IS STARTING EARLIER THAN LAST NIGHT. SO WELL HIT THAT A BIT HARD IN NWRN WI AND E-C MN. OTRW NO MAJOR CHANGES NEED ATTM ASIDE FROM TIMING OF TSTMS. .DLH...NONE. CS
In the hours before
Local storm report, Aug 28, 4:03 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM LEECH LAKE MN 0.88 IN HAIL
08/28/02 CASS HAIL COVERED GROUNDNearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.